Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 315, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 9, 2008, 3:34 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2008, 3:34 PM EDT (19:34 UTC)
- Expired
- Jul 9, 2008, 4:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Davidson County, NC, Forsyth County, NC
The radar
The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:07 PM EDT, 27 minutes earlier.
Area forecast discussion, Jul 9, 3:07 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 307 PM EDT WED JUL 9 2008 .SYNOPSIS... A WARM AND HUMID AIR MASS OVER THE REGION... COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL RESULT IN SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A COLD FRONT WILL APPROACH FROM THE NORTHWEST ON THURSDAY AND MOVE THROUGH THE AREA ON FRIDAY. && .NEAR TERM /THROUGH THURSDAY/... AS OF 210 PM WEDNESDAY... MUCH OF WESTERN AND CENTRAL NC CONTINUES TO RAPIDLY DESTABILIZE BENEATH STRONG HEATING. MUCAPES ARE ALREADY UP TO 2500-3000 J/KG MAINLY OVER THE WESTERN AND SOUTHERN CWA... STRONG ALTHOUGH NOT QUITE AS PROFOUND AS THE 4000+ J/KG SEEN YESTERDAY DUE IN PART TO WARMER MID LEVELS IN THE WAKE OF YESTERDAYS -12C COLD POOL AT 500 MB. EFFECTIVE BULK SHEAR HAS INCREASED BUT REMAINS MARGINAL... AROUND 20-25 KTS. WHAT WILL LIKELY BE ROUND ONE OF CONVECTION IS ALREADY DEVELOPING OVER THE HIGHER TERRAIN... AND WHAT LOOKS LIKE ROUND TWO... A BROKEN BAND OF STRONG TO SEVERE STORMS FROM FAR SW VA INTO NE AND SOUTH CENTRAL TN JUST AHEAD OF THE MID LEVEL VORTICITY LOBE... SHOULD ARRIVE SEVERAL HOURS LATER. ONE HOPES THE INITIAL CONVECTION WILL HELP STABILIZE THE BOUNDARY LAYER SUFFICIENTLY TO MINIMIZE THE IMPACT OF THE SECOND LINE OF CONVECTION... BUT THIS SHOULD NOT BE COUNTED ON IN SUCH A MOIST AND UNSTABLE REGIME... AND IN BASIC TERMS WERE STILL LOOKING AT A THREAT OF ORGANIZED SEVERE STORMS FROM THIS AFTERNOON WELL THROUGH TONIGHT. THE GREATER RISK SHOULD BE ACROSS THE NORTH (BETTER LOW LEVEL WIND FIELDS AND MID LEVEL DYNAMICS). THE PROJECTED INSTABILITY IN THE HAIL GROWTH ZONE (-10C TO -30C) IS NOT AS HIGH AS YESTERDAY BUT IS STILL RESPECTABLE AT 500+ J/KG... SO WHILE HAIL WILL STILL BE POSSIBLE... DAMAGING WINDS WITHIN BOWING SEGMENTS MAY BE A LARGER THREAT WITH STORMS TODAY. AND OF COURSE WITH PRECIPITABLE WATER STILL NEAR 150% OF NORMAL WITH TRAINING ECHOES AND INCIPIENT WET SOIL IN MANY LOCATIONS... FLOODING OF STREETS / URBAN LOCATIONS / CREEKS AND OTHER VULNERABLE AREAS ARE VERY POSSIBLE. AFTER HIGHS TODAY OF 88-92... EXPECT LOWS TONIGHT OF 69-74. YET ANOTHER DAY OF STRONG CONVECTION APPEARS IMMINENT ON THURSDAY... AHEAD OF THE INCOMING FRONT NOW PUSHING INTO THE OHIO VALLEY. AN UPPER JETLET LOCATED OVER NRN MO THIS MORNING INDUCES AN UPPER DIVERGENCE MAXIMUM OVER NC LATE IN THE DAY... AND THIS FEATURE... COUPLED WITH INCREASING MID LEVEL DPVA AS A LOBE OF VORTICITY DROPS SOUTHEAST INTO VA/NRN NC LATE IN THE DAY... WILL PROVIDE SYNOPTIC FORCING FOR ASCENT DURING THE AFTERNOON AND EVENING. FORECAST PARAMETERS FAVORING INTENSE UPDRAFTS AND ORGANIZED STORMS ARE BEST ACROSS THE SOUTHERN CWA... ASSUMING THE FRONT IS ABLE TO WORK INTO THE NRN CWA FROM THE NORTH... ALTHOUGH BASED ON THE CLIMATOLOGY OF FRONTS IN NC IN SUMMER... THE FRONT MAY END UP MAKING MINIMAL PROGRESS INTO OUR STATE. BUT ACROSS AT LEAST THE SOUTHERN TWO THIRDS OF CENTRAL NC... MODERATE INSTABILITY (GFS SURFACE CAPE OF 1500-2500 J/KG) AND DEEP LAYER SHEAR OF 25-30 KTS SHOULD AGAIN FORCE STRONG STORMS. PRECIPITABLE WATER IS EXPECTED TO REACH NEAR 2 INCHES... AND WITH RELATIVELY WEAK STEERING AND AN LCL-TO-FREEZING-LEVEL LAYER NEAR 3.5 KM... VERY HEAVY DOWNPOURS AND STREET FLOODING ARE QUITE POSSIBLE. HIGHS 86-90. -GIH && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 300 AM WEDNESDAY... CONVECTION WILL LIKELY BE ONGOING AT THE BEGINNING OF THIS FORECAST PERIOD. APPROACHING COLD FRONT ALONG WITH DISTURBANCES IN THE WESTERLY FLOW AND DIFFERENTIAL HEATING ACROSS THE MOUNTAINS SHOULD HELP INITIATE CONVECTION. INSTABILITY SHOULD BE MODEST WITH CAPE VALUES IN THE 1000 TO 1500 J/KG RANGE. WIND FIELD IS EXPECTED TO BE UNIDIRECTIONAL FROM THE WEST WITH FAIRLY LIGHT VELOCITIES IN THE LOWER 4KM OF THE ATMOS. EXPECT THE COVERAGE ON THURSDAY TO BE SIMILAR OR LESS THEN TODAY. BEST COVERAGE SHOULD BE ACROSS THE SOUTHERN HALF OF CENTRAL NC WITH DAMAGING SFC WINDS THE GREATEST THREAT. CONVECTION WILL MOVE FROM WEST OR NORTHWEST TO SOUTHEAST WITH THE BULK OF THE ACTIVITY OVER BY LATE EVENING. WILL KEEP POPS THE HIGHEST IN THE SOUTHEAST UP TO HIGH CHC CATEGORY AND KEEP AT LEAST SLIGHT CHC UP FOR MOST OF THE NIGHT ACROSS THE ENTIRE CWA. OVERNIGHT LOWS WILL RANGE NEAR OR JUST ABOVE MOS CONSENSUS. COLD FRONT MOVES INTO THE CWA LATE THURS NIGHT OR FRIDAY MORNING. POSITION OF FRONT WILL OBVIOUSLY DRIVE FORECAST DETAILS AND SETS UP LOCATIONS FAVORABLE FOR CONVECTION. GUIDANCE VARIES WITH THE EXACT PLACEMENT BUT BY FRI AFTN THE FRONT SHOULD BE SETUP ACROSS SOUTHERN NC WITH A MORE STABLE AIRMASS BEHIND THE FRONT. PREFER THE SLOWER...GFS LIKE...SOLUTION AS UPPER FLOW IS MAINLY WESTERLY AND CONFINED FURTHER NORTH IN THE MID ATLANTIC. WILL INCLUDE CHANCE POPS ACROSS E AND S ZONES WITH SLIGHT CHANCE POPS ELSEWHERE. HIGH TEMPS ON FRIDAY SHOULD RANGE IN THE MID TO UPPER 80S OR SIMILAR TO MOS CONSENSUS VALUES. AFTER DIURNAL CONVECTION FADES ON FRIDAY EVENING SKIES WILL BECOME PARTLY CLOUDY WITH OVERNIGHT LOWS IN THE MID TO UPPER 60S. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... AS OF 300 PM WEDNESDAY... FAIRLY QUIET WEATHER PATTERN SETTING UP FOR THE REMAINDER OF THE FORECAST PERIOD. MAIN UPPER FLOW GENERALLY REMAINS NORTH OF THE REGION WITH RIDGING ACROSS THE GULF COAST REGION. A TROUGH SWINGS THROUGH THE AREA ON MONDAY OR MONDAY NIGHT ENHANCING THE THREAT OF CONVECTION. MODEL GUIDANCE IN BETTER AGREEMENT WITH THIS SYSTEM BUT LIMITED CONFIDENCE RESULTS IN POPS IN THE 30 TO 40 POP RANGE. TEMPS SHOULD RANGE IN THE UPPER 80S TO LOWER 90S WITH LOWS IN THE MID 60S TO NEAR 70. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 215 PM WEDNESDAY... EARLIER MVFR-IFR CLOUDS HAVE MIXED OUT TO SCATTERED CUMULUS AOA 3500 FT WITH PATCHY MID CLOUDS ABOVE. VFR CONDITIONS WILL BE MOST PREVALENT OVER THE NEXT 10-12 HOURS... HOWEVER MVFR-IFR CONDITIONS ARE LIKELY WITHIN THUNDERSTORMS... SEVERAL OF WHICH WILL BE MOVING OFF THE HIGHER TERRAIN OF WESTERN NC INTO THE INT/GSO VICINITIES THROUGH LATE AFTERNOON. THESE STORMS ARE LIKELY TO ORGANIZE FURTHER AS THEY HEAD EAST TO THE RDU AREA AFTER 20Z... THEN TO RWI/FAY AFTER 21Z... ALTHOUGH ISOLATED CELLS MAY DEVELOP AHEAD OF THESE STORMS AND APPROACH FAY. ANOTHER ROUND OF STORMS IS LIKELY FROM MID EVENING INTO THE OVERNIGHT HOURS AS A BAND OF STORMS NOW STRETCHING FROM SW VA THROUGH NE AND SCNTRL TN HEADS EASTWARD THROUGH CENTRAL NC. THEN LATER TONIGHT... AFTER 06Z-08Z... WE CAN EXPECT SCATTERED MVFR-IFR CLOUDS... BECOMING BROKEN FROM TIME TO TIME THROUGH 13Z THURSDAY MORNING. LOOKING BEYOND MIDDAY THURSDAY... THE CHANCE FOR MVFR-IFR CONDITIONS IN STORMS CAN BE EXPECTED FROM EARLY THURSDAY AFTERNOON INTO THE EVENING... ESPECIALLY AT (BUT NOT LIMITED TO) FAY AND SURROUNDING AREAS OF SOUTHERN NC. THE CHANCE FOR MVFR/IFR SHOWERS AND STORMS WILL PERSIST ACROSS THE SOUTH AND EAST (INCLUDING RWI/RDU/FAY) ON FRIDAY/FRIDAY NIGHT... THEN AGAIN ON MONDAY AHEAD OF ANOTHER FRONT APPROACHING FROM THE NORTHWEST. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BLAES NEAR TERM...HARTFIELD SHORT TERM...BLAES LONG TERM...BLAES AVIATION...HARTFIELD
Hazardous weather outlook, Jul 9, 4:21 AM EDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 421 AM EDT WED JUL 9 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-100830- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 421 AM EDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NUMEROUS THUNDERSTORMS ARE EXPECTED OVER CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH EARLY TONIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS OVER 60 MPH OR LARGE HAIL IN EXCESS OF ONE INCH IN DIAMETER. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AS WELL AS LOCALLY HEAVY DOWNPOURS...WILL ALSO BE THREATS FROM ANY THUNDERSTORM. THE GREATEST THREAT OF SEVERE STORMS WILL BE BETWEEN 1 PM THIS AFTERNOON AND 10 PM TONIGHT. PEOPLE ACROSS CENTRAL AND EASTERN NORTH CAROLINA SHOULD KEEP UP WITH THE LATEST CONDITIONS AND FORECASTS THROUGHOUT THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY AS A WARM MOIST AIR MASS REMAINS IN PLACE OVER THE REGION. A FEW STORMS COULD REACH SEVERE LIMITS...WITH THE MAIN THREAT BEING ISOLATED DAMAGING WIND GUSTS AND SEVERE HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 1 PM AND 10 PM TODAY. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.
In the hours before
Local storm report, Jul 9, 10:35 AM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1035 AM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG RICHFIELD 35.47N 80.26W
07/08/2008 STANLY NC FIRE DEPT/RESCUE
4 MOBILE HOMES BLOWN OVER AT MOBILE HOME MANUFACTURER.
ONE MOBILE HOME BLOWN 100 FEET.
&&
BLAESLocal storm report, Jul 9, 12:05 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1205 PM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 1 WNW DURHAM 35.99N 78.94W
07/04/2008 DURHAM NC PUBLIC
LATE REPORT OF THUNDERSTORM DAMAGE FROM JULY 4. NUMEROUS
TREES BLOWN DOWN IN VICINITY OF PERKINS ROAD...AND OFF OF
ACADEMY BETWEEN PINECREST ROAD AND WRIGHTWOOD AVENUE.
REPORTED BY FORMER NEWSPAPER REPORTER.
&&
DJFLocal storm report, Jul 9, 12:07 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1207 PM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG 1 SW ROCKINGHAM 34.93N 79.77W
07/09/2008 RICHMOND NC PUBLIC
REPORT OF SEVERAL TREES DOWN IN CENTRAL WESTERN RICHMOND
COUNTY.
&&
LEPAGANOSpecial weather statement, Jul 9, 3:20 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 320 PM EDT WED JUL 9 2008 NCZ021-038-092000- DAVIDSON-FORSYTH- 320 PM EDT WED JUL 9 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH AND NORTHERN DAVIDSON COUNTIES THROUGH 400 PM EDT... AT 320 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER DONNAHA...OR ABOUT 7 MILES SOUTHEAST OF EAST BEND...MOVING EAST AT 24 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RURAL HALL... PFAFFTOWN...STANLEYVILLE...WINSTON-SALEM...WALKERTOWN...SEDGE GARDEN. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN... SMALL HAIL... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A VEHICLE PROVIDES SAFETY FROM LIGHTNING. BSD
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:03 PM EDT | Areal Flood Advisory | RAH | Hoke, Lee, Moore, Richmond, Scotland | 117 min |
| Jul 8, 8:15 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 45 min |
| Jul 8, 8:34 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 56 min |
| Jul 8, 8:36 PM EDT | Tornado Warning | RAH | Cumberland | 28 min |
| Jul 8, 8:45 PM EDT | Areal Flood Advisory | RAH | Cumberland | 2 hr |
| Jul 8, 8:47 PM EDT | Severe Thunderstorm Warning | RAH | Person | 43 min |
| Jul 8, 8:56 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 64 min |
| Jul 8, 9:00 PM EDT | Flash Flood Warning | RAH | Cumberland | 2 hr |
| Jul 8, 11:27 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond | 63 min |
| Jul 9, 12:06 AM EDT | Flash Flood Warning | RAH | Anson, Montgomery, Richmond | 114 min |
| Jul 9, 12:24 AM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 66 min |
| Jul 9, 1:51 AM EDT | Flash Flood Warning | RAH | Anson, Richmond | 99 min |
| Jul 9, 2:13 AM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 24 min |
| Jul 9, 4:58 PM EDT | Severe Thunderstorm Warning | RAH | Person | 62 min |
| Jul 9, 5:06 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Orange | 54 min |
| Jul 9, 5:31 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Person, Vance | 59 min |
| Jul 9, 5:54 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 51 min |
| Jul 9, 6:06 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 39 min |
| Jul 9, 6:19 PM EDT | Severe Thunderstorm Warning | RAH | Vance, Warren | 56 min |
| Jul 9, 6:19 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 56 min |
| Jul 9, 6:20 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Wake | 55 min |
| Jul 9, 6:52 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 53 min |
| Jul 9, 6:56 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 49 min |
| Jul 9, 7:06 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore, Richmond, Scotland | 54 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.